Oklahoma, 2007

Hail and Damaging Wind in Oklahoma, March 1, 2007

March 1, 2007 · NWS TSA · 14 events in 9 counties and zones

A moist, unstable air mass had developed across eastern Oklahoma ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A moist, unstable air mass had developed across eastern Oklahoma ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:24 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 28, 11:24 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CST WED FEB 28 2007

.MESOSCALE UPDATE...
AN INTERESTING PATTERN HAS BEEN EVOLVING IN THE
MESOSCALE GRID FIELDS.  BOTH THERMODYNAMICLY DRIVEN
CALCULATIONS AND KINEMATIC CALCULATIONS SUGGEST A
SUBTLE BOUNDARY MAY BE EVOLVING FROM JUST NORTHEAST
OF BARTLESVILLE TO MUSKOGEE TO SOUTHERN SEBASTIAN
COUNTY.  WE DO NOT REALLY SEE THIS IN THE HAND ANALYSIS...
BUT MOISTURE CONVERGENCE AND POTENTIAL STORM-RELATIVE
HELICITY VALUES ARE BEGINNING TO MAXIMIZE ALONG AND
NORTH OF THE ABOVE DESCRIBE AXIS.

WE ARE NOTING AN INCREASE IN RADAR REFLECTIVITY NOW
WEST OF STILLWATER AS THE COLD FRONT IS NOW ACCELERATING
SOUTHEAST AND MERGING INTO THE DRYLINE.  BY 3AM THE
COLD FRONT WILL BE NEAR A LINE FROM MIAMI TO MCALESTER
TO DURANT.  THUNDERSTORMS WILL BE INCREASING ALONG
THE FRONT AS IT PROGRESSES INTO DEEPER LOW-LEVEL
MOISTURE DURING THE LATE NIGHT HOURS.

THE LINEAR FORCING COMBINED WITH THE EXTREME LOW-LEVEL
SHEAR WILL RESULT IN LINE SEGMENTS AND EMBEDDED SUPERCELLS
THAT WILL HAVE THE POTENTIAL TO PRODUCE BRIEF TORNADOES.
ANY CELLS THAT CAN INITIATE OFF THE COLD FRONT WILL
HAVE THE POTENTIAL FOR A MORE SIGNIFICANT TORNADO THREAT.

THE POSSIBLE BOUNDARY DISCUSSED ABOVE COULD BE AN IMPORTANT
FACTOR IN TORNADO POTENTIAL...AS AN EXAMPLE...THE
POTENTIAL STORM-RELATIVE HELCIITY IS NOW NEAR 700 M2/S2
NEAR SALLISAW.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Feb 28, 9:25 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
925 PM CST WED FEB 28 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
925 PM CST WED FEB 28 2007

...SEVERE WEATHER EVENT LIKELY OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 11 PM

	AREA AT GREATEST RISK...AREAS OF NORTHEAST OKLAHOMA AND NORTHWEST
        ARKANSAS EAST OF HIGHWAY 69 AND NORTH OF INTERSTATE 40.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 11 PM.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SIGNIFICANT WINDS...NON THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A SURFACE LOW WAS LOCATED OVER NORTH CENTRAL OKLAHOMA AS OF MID
EVENING...WITH ATTENDANT DRYLINE EXTENDING ROUGHLY FROM ENID TO
LAWTON.

THE AREA HAS REMAINED CONVECTION FREE THUS FAR TONIGHT...LARGELY DUE
TO THE ABSENCE OF FAVORABLE MOISTURE DEPTH. LOW AND MIDLEVEL WIND
FIELDS HAVE CONTINUED TO STRENGTHEN IN RESPONSE TO THE APPROACHING
UPPER SYSTEM AND ASSOCIATED UPPER JET. THIS WILL AID IN DRAWING
DEEPER MOISTURE UP INTO EASTERN OKLAHOMA. STORMS THAT HAD DEVELOPED
IN KANSAS HAVE BEEN SHOWING SIGNS OF BACKBUILDING DOWN THE SURFACE
FRONT. SHOULD THIS TREND CONTINUE... THE CONVECTIVE MODE WILL LIKELY
BE IN THE FORM OF SQUALL LINE THAT WILL RACE EAST TONIGHT. IT IS
ALSO POSSIBLE THAT CONVECTIVE CHANCES WILL REMAIN LOW UNTIL AFTER
MIDNIGHT AS MODEL GUIDANCE SUGGESTS THE LOW TO MID LEVEL MOISTURE
POOLING OVER NORTHEAST OKLAHOMA BETWEEN MIDNIGHT AND 3 AM. DISCREET
SUPERCELLS CAPABLE OF PRODUCING A TORNADO WOULD BE FAVORED IN THIS
AREA...HOWEVER A TORNADO THREAT CANT BE RULED OUT WITHIN THE SQUALL
LINE GIVEN THE FAVORABLE SHEAR IN PLACE ACROSS NORTHEAST OKLAHOMA.
PRIMARY THREAT WOULD STILL BE LARGE HAIL AND STRAIGHT LINE WINDS.
CONVECTIVE CHANCES WILL DIMINISH QUICKLY FROM WEST TO EAST ACROSS
EASTERN OKLAHOMA ONCE THE DRY LINE PASSES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL BE NEEDED BY LATE AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS NORTHWEST
ARKANSAS...BUT THIS ACTIVITY IS EXPECTED TO EXIT THE AREA AROUND MID
MORNING. NORTHWEST WINDS OF 15 TO 20 WITH GUSTS TO AROUND 30 MPH ARE
EXPECTED ON THURSDAY IN THE WAKE OF THE DEPARTING STORM SYSTEM. THIS
WILL INCREASE THE FIRE DANGER AS THE RELATIVE HUMIDITIES FALL BEHIND
THE STORM SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 28, 11:37 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CST WED FEB 28 2007

OKZ054-059-010630-
OSAGE OK-PAWNEE OK-
1137 PM CST WED FEB 28 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 1137 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF APPERSON TO 22 MILES WEST OF
PAWNEE...MOVING EAST AT 40 MPH.

A LARGE PORTION OF OSAGE AND PAWNEE COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 1230 AM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
March 1, 12:11 AM CST
Where
Pawnee County, 3 mi SE of Pawnee
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.299, -96.762

Hail, Pawnee

When
March 1, 12:35 AM CST
Where
Pawnee County, 1 mi N of Hallett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.245, -96.570

Hail, Pawnee

When
March 1, 12:47 AM CST
Where
Pawnee County, Terlton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.180, -96.480

Hail, Osage

When
March 1, 1:00 AM CST
Where
Osage County, 10 mi ESE of Hominy
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.365, -96.234

Hail, Tulsa

When
March 1, 1:46 AM CST
Where
Tulsa County, Jenks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.020, -95.970

Hail, Tulsa

When
March 1, 1:51 AM CST
Where
Tulsa County, 8 mi SE of Tulsa
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.068, -95.849

Nickel size hail was reported near the intersection of Memorial and 51st Street South.

Hail, Rogers

When
March 1, 2:04 AM CST
Where
Rogers County, Claremore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.320, -95.600

Hail, Rogers

When
March 1, 2:20 AM CST
Where
Rogers County, 7 mi E of Claremore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.320, -95.474

Thunderstorm Wind, Mayes

When
March 1, 2:38 AM CST
Where
Mayes County, 6 mi N of Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.387, -95.320

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Mayes

When
March 1, 2:42 AM CST
Where
Mayes County, 1 mi N of Pryor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.315, -95.320

Hail, Haskell

When
March 1, 3:05 AM CST
Where
Haskell County, Keota
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.250, -94.920

Hail, Le Flore

When
March 1, 3:15 AM CST
Where
Le Flore County, Spiro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.230, -94.630

Hail, Sequoyah

When
March 1, 3:28 AM CST
Where
Sequoyah County, Moffett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.380, -94.450

Hail, Delaware

When
March 1, 3:39 AM CST
Where
Delaware County, Colcord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.270, -94.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19320, 19321, 19322, 19323, 19324, 19325, 19326, 19327, 19330, 19332, 19336, 19337, 19338, 19339.